Platelets are a special type of blood cell. They help form clots so that you do not bleed too much.
is a blood-thinning medication that decreases clotting.
Thrombocytopenia means low blood platelet count. Heparin-induced thrombocytopenia is low blood platelet count caused by heparin. This condition can lead to a lot of bleeding. In some cases, it can also develop into excessive blood clotting. About 1%-2% of patients taking heparin may develop this condition.
This can become a serious condition. It requires care from your doctor.
Copyright © Nucleus Medical Media, Inc.
This type of thrombocytopenia is caused by taking heparin.
Taking heparin is a risk factor for developing this condition. You may be taking heparin if you have had: Certain heart, lung, or blood vessel conditionsSurgery such as heart or orthopedic surgery
You may also be taking it if you are bedridden. Tell your doctor if you are taking heparin.
If you have any of these symptoms, do not assume it is due to this condition. These symptoms may be caused by other conditions. Tell your doctor if you have any of these:
Excessive bleeding from cutsBleeding from your gums or noseSuperficial bleeding on the skin (looks like reddish/purple spots, often on the legs)Blood in urine or stoolHeavy menstrual flowExcessive bleeding during surgeryPain or swelling in the legsChest painDifficulty breathingAnxietySweatingRapid, irregular heartbeat
Also let your doctor know if you have past blood tests showing a low blood platelet count.
Your doctor will ask about your symptoms and medical history. A physical exam will be done.
Tests may include the following: Complete blood count (CBC)
—a routine blood test that shows your platelet count
Other special blood tests, such as a heparin-induced platelet aggregation testUltrasound of limbs or other areas to detect a clot
Talk with your doctor about the best plan for you. Treatment options include the following: Stopping the use of
reduce the risk of blood clots:
Vitamin K Antagonists Therapy (VKA)—
given once your platelet count has recovered
—for severe bleeding, to replace lost blood
To help reduce your chance of getting heparin-induced thrombocytopenia, discuss with your doctor the following: Avoiding heparin use
Taking anticoagulants, such as Argatroban or
Last reviewed November 2012 by Igor Puzanov, MD
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.
Copyright © EBSCO Publishing. All rights reserved.